Alert archive / Wyoming / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 12, NWS Riverton, WY

June 20, 2002Johnson County, Wyoming

NWS Riverton, WY issued this severe thunderstorm warning at Jun 20, 2002, 8:20 PM MDT for Johnson County, Wyoming. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 20, 2002, 8:20 PM MDT (02:20 UTC)
Expired
Jun 20, 2002, 8:45 PM MDT
In force
25 min
Issued by
NWS Riverton, WY
Area
Whole counties

County Johnson County, WY

The radar

The Riverton/Lander radar (KRIW), 187 km from the middle of the area, began a volume at 02:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 2.3 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2002-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2002-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-163 J/kg
Mixed-layer LCL
3119 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KRIW 210220
SVRRIW
WYC019-210245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
819 PM MDT THU JUN 20 2002

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN JOHNSON COUNTY IN NORTH CENTRAL WYOMING

* UNTIL 845 PM MDT

* AT 819 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 15 MILES SOUTH OF SUSSEX...OR ABOUT 43 MILES
  NORTH OF EVANSVILLE...MOVING NORTH AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR SUSSEX AROUND 835 PM MDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
 HAIL UP TO THE SIZE OF NICKELS.
 VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.
 FREQUENT CLOUD-TO-GROUND LIGHTNING.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN RIVERTON.



$$
LAT...LON 4351 10650 4351 10620 4384 10604 4387 10637

MEUNIER

WCJIN-WYNE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:00 PM MDT, 5 hours 20 minutes earlier.

Area forecast discussion, Jun 20, 3:00 PM MDT, 5 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
300 PM MDT THU JUN 20 2002

HIGH DEW POINTS WITH SE LOW LEVEL FLOW OVER EAST NATRONA COUNTY.
LOW TO MID LEVEL THETA E RIDGE WITH PREDICTED CAPE AROUND 1800 J/KG.
MOST CONVECTION GOING ON S AND EAST OF NATRONA COUNTY BUT OUTFLOWS
MAY KICK OFF STUFF LATER SO SEVERE THUNDERSTORM WATCH UNTIL 7 PM.
WEAKER CONVECTION WITH WEAK SHORT WAVE COMING UP OUT OF GREAT BASIN
MAINLY HIGH LEVEL ENOUGH FOR ISOLATED TO 30 PERCENT WITH MOUNTAINS
MORE LIKELY TO SEE PRECIPITATION THIS EVENING.  FRIDAY DRIER AND
MORE STABLE WITH MAINLY ISOLATED MOUNTAIN CONVECTION AND WARMER
WITH BIG HORN BASIN LIKELY TO SEE LOWER 90S.  STRONGER TROUGH NOW
MOVING INTO CENTRAL CA LIFTS ENE ACROSS WY ON SAT.  TIMING AND
MOISTURE LOOK FAVORABLE FOR WIDESPREAD CONVECTION BY EARLY AFTN SAT
SO INCREASED POPS ACROSS AREA SAT AND SAT EVE THEN DRY OUT AGAIN
SUNDAY EXCEPT N WHERE TROUGH LINGERS.  MOST OF AREA DRY MON AND
TUE THEN PRECIP CHANCE RETURNS ESPECIALLY N AND E WED AND THU.
MODELS FAIRLY CONSISTENT BETWEEN THEMSELVES WITH REASONABLE OUTPUT
THROUGH THE PERIOD SO NO MAJOR DEVIATIONS FROM MAVS OVERALL.

.RIW...SEVERE THUNDERSTORM WATCH NATRONA COUNTY ZONE 15 TIL 7 PM.

C.BAKER

Nearby

Severe Thunderstorm Warnings in Wyoming, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.